Hail, Charles City (C)
- When
- August 21, 3:17 PM EST
- Where
- Charles City (C) County, 2 mi SE of Rustic
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.283, -76.917
4 hail, 1 lightning, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 21, 3:04 PM EST, 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
404 PM EDT SUN AUG 21 2005
CURRENTLY...ACTIVITY IS BEGINNING TO BLOSSOM A BIT E OF I-95...AS
ANTICIPATED...WHERE THE WEAK RRQ UPPER JET FORCING (AREA LOW-MID
FGEN/QVECTOR CONVERGENCE) IS ENHANCING LOW LEVEL CONVERGENCE INTO
LEE SIDE TROUGH. WILL CONTINUE TO CARRY HIGHEST POPS (SCATTERED
SHOWERS/TSTM MENTION) IN THIS REGION...THOUGH ALSO KEEP ISOLATED
MENTION TO THE WEST WHERE WRLY FLOW AND THUS ADVECTION OF DRIER AIR
INTO THE LOWER LAYERS WILL LIMIT CHANCES/COVERAGE.
BOTH THE GFS/NAM SHOW THE SURFACE FRONT SETTLING ALONG VA/NC COAST
TOMORROW...PARALLEL TO THE MID LEVEL FLOW...AS THE MAIN UPPER LOW
PIVOTS ACROSS SRN QUEBEC. WILL KEEP RAIN CHANCES CONFINED TO AREAS
ALONG THE STALLED FRONT TMRW...EVEN THEN ONLY A SLIGHT CHANCE
(15-20%) GIVEN THE DEARTH OF LARGE SCALE FORCING...ONLY WEAK LOW
LEVEL CONVERGENCE...AND WITH A DRIER REGIME IN THE BNDRY LAYER
(WEAKER THERMODYNAMIC PROFILE AT LOW LEVELS).
THE MAIN FORECAST CONCERN FOR THE UPCOMING WEEK WILL BE DURING THE
TUE-WED TIMEFRAME...AS THE NAM (WITH THE 12Z RUN) HAS NOW COME IN
LINE WITH THE WETTER GFS SOLUTION. THE 18Z NAM MEANWHILE SHOWS A
CONTINUATION WITH THIS (WETTER) TREND. BASICALLY WHAT THE MODELS
SEEM TO BE AGREEING ON IS A SCENARIO WHERE THE SECONDARY MID/UPPER
LEVEL VORT LOBE PIVOTS N OF THE MID ATLC REGION...IN TURN ADDING TO
THE DEGREE OF UPPER LEVEL CONFLUENCE (INCREASING JET STREAK) WHICH
GIVES US ANOTHER ROUND OF RRQ OR FRONTOGENETIC UPPER JET FORCING. IF
THESE TRENDS CONTINUE (EVEN ECMWF IS COMING IN LINE W/ THE 12Z
RUN)...MIDNIGHT CREW OR DAY SHIFT TMRW WILL LIKELY BOOST POPS ABOVE
50% FOR TUE-WED...MAINLY OVER SERN VA/NERN NC.
&&
.AVIATION...GENERALLY VFR ALL TAF SITES NEXT 24 HOURS...EXPECT MVFR
BRIEFLY IFR IN ANY CONVECTION SOUTHERN SITES LATE THIS
AFTERNOON...THEN...AND SOME BRIEF IFR IN FOG AT SBY TONIGHT.
&&
.MARINE...NO FLAGS EXPECTED THIS FORECAST PERIOD...EXCEPT SMALL
CRAFT FOR WAVES AT THE MOUTH OF THE BAY FROM AFTER MIDNIGHT MONDAY
NIGHT TO TUESDAY EVENING....WINDS EXPECTED TO INCREASE POST FRONTAL
ON TUESDAY...BUT REMIANING BELOW SMALL CRAFT CRITERIA ELSEWHERE.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...HEAT ADVISORY FOR NCZ012>017-030>032-102 UNTIL 8 PM SUNDAY.
VA...HEAT ADVISORY FOR VAZ079-087>089-091>098 UNTIL 8 PM SUNDAY.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ632 FROM
MIDNIGHT TUESDAY TO 9 PM TUESDAY.
&&
SHORT TERM...13
LONG TERM...13
AVIATION...22HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 604 AM EDT SUN AUG 21 2005 ANZ630>632-650-652-654-656-658- MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-221030- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY- COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM- COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 604 AM EDT SUN AUG 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... HEAT ADVISORY IN EFFECT FOR NORTHEAST NORTH CAROLINA...MUCH OF SOUTH CENTRAL VIRGINIA...AND HAMPTON ROADS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FORECASTER ID 25 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 302 PM EDT SUN AUG 21 2005 NCZ015>017-102-212000- CAMDEN NC-EASTERN CURRITUCK NC-PASQUOTANK NC-WESTERN CURRITUCK NC- 302 PM EDT SUN AUG 21 2005 ...THUNDERSTORMS PRODUCING HEAVY RAINFALL MOVING THROUGH EASTERN NORTHEAST NORTH CAROLINA... AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAINFALL FROM 21 MILES EAST OF CURRITUCK TO CAMDEN...MOVING SOUTHEAST AT 10 MPH. THE STORMS WILL BE NEAR WEEKSVILLE AROUND 335 PM AND GRANDY AROUND 355 PM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR COULD CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MALOIT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 306 PM EDT SUN AUG 21 2005 VAZ082-083-090-091-212000- CHARLES CITY VA-JAMES CITY VA-NEW KENT VA-YORK VA- 306 PM EDT SUN AUG 21 2005 ...STRONG THUNDERSTORMS MOVING INTO EAST CENTRAL VIRGINIA... AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM NEW KENT TO ROXBURY...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...SLATERVILLE AROUND 315 PM...EXIT 220 ALONG I 64 AROUND 320 PM...PROVIDENCE FORGE AROUND 325 PM...SANDYBOTTOM AROUND 330 PM...ROACHES CORNER AROUND 335 PM...AND BARHAMSVILLE AROUND 345 PM. WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR COULD CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MALOIT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 310 PM EDT SUN AUG 21 2005 NCZ012-013-212015- HERTFORD NC-NORTHAMPTON NC- 310 PM EDT SUN AUG 21 2005 ...STRONG THUNDERSTORMS MOVING INTO INTERIOR NORTHEAST NORTH CAROLINA... AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 22 MILES WEST OF AHOSKIE TO 9 MILES NORTHWEST OF AHOSKIE...OR FROM 9 MILES NORTHWEST OF RICH SQUARE TO 7 MILES SOUTH OF MURFREESBORO...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR AHOSKIE AROUND 350 PM. WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR COULD CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 314 PM EDT SUN AUG 21 2005 NCZ030-031-211945- BERTIE NC-CHOWAN NC- 314 PM EDT SUN AUG 21 2005 ...STRONG THUNDERSTORMS MOVING TOWARDS THE WESTERN ALBEMARLE SOUND... AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 11 MILES EAST OF EDENTON TO 8 MILES SOUTHWEST OF EDENTON...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR COULD CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MALOIT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 340 PM EDT SUN AUG 21 2005 VAZ081-082-089-212030- CHARLES CITY VA-PRINCE GEORGE VA-SURRY VA- 340 PM EDT SUN AUG 21 2005 ...THUNDERSTORM PRODUCING HEAVY RAINFALL MOVING THROUGH EASTERN PRINCE GEORGE COUNTY... AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES WEST OF CLAREMONT...OR ABOUT 7 MILES SOUTH OF CHARLES CITY...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BURROWSVILLE AT 345 PM...TAYLORS CORNER AT 400 PM...BRANDON AND CABIN POINT AT 410 PM...CLAREMONT AT 425 PM...AND SPRING GROVE AT 430 PM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR COULD CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MALOIT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 409 PM EDT SUN AUG 21 2005 VAZ073-081>084-086-089>091-212115- CHARLES CITY VA-GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-MATHEWS VA-NEW KENT VA-PRINCE GEORGE VA-SURRY VA-YORK VA- 409 PM EDT SUN AUG 21 2005 ...STRONG THUNDERSTORMS MOVING THROUGH SOUTH CENTRAL AND EAST CENTRAL VIRGINIA... AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 7 MILES NORTHWEST OF GLOUCESTER COURTHOUSE TO 6 MILES WEST OF CLAREMONT...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...CLAREMONT AROUND 415 PM...GLOUCESTER COURTHOUSE AROUND 450 PM...WILLIAMSBURG AROUND 455 PM...QUEENS LAKE AROUND 500 PM...AND SURRY AROUND 510 PM. WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MALOIT
The Norfolk radar (KAKQ), 34 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
4 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Lightning strike caused fire and damaged boat near Rivers Rest and Wilcox Road.
Several trees down within one mile north of Route 460.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471144, 5471149, 5471145, 5471146, 5471147, 5471148.